Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Sioux Falls, SD

May 23, 2018Davison County, Hanson County, Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2018, 2:00 PM CDT for Davison County, Hanson County, Hutchinson County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 2:00 PM CDT (19:00 UTC)
Expired
May 23, 2018, 2:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WUUS53 KFSD 231900
SVRFSD
SDC035-061-067-231930-
/O.NEW.KFSD.SV.W.0028.180523T1900Z-180523T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
200 PM CDT WED MAY 23 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davison County in southeastern South Dakota...
  Southern Hanson County in southeastern South Dakota...
  Northwestern Hutchinson County in southeastern South Dakota...

* Until 230 PM CDT.

* At 159 PM CDT, a severe thunderstorm was located over Parkston,
  moving north at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Dimock and Milltown around 210 PM CDT.
  Ethan around 220 PM CDT.
  Alexandria around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4328 9786 4332 9810 4372 9803 4366 9767
TIME...MOT...LOC 1859Z 193DEG 28KT 4338 9796 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kalin
1 follow-up statement
884 
WWUS53 KFSD 231918
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
218 PM CDT WED MAY 23 2018

SDC035-061-067-231930-
/O.CON.KFSD.SV.W.0028.000000T0000Z-180523T1930Z/
Davison SD-Hanson SD-Hutchinson SD-
218 PM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN DAVISON...SOUTHERN HANSON AND NORTHWESTERN
HUTCHINSON COUNTIES...

At 217 PM CDT, a severe thunderstorm was located near Milltown and 
Parkston, moving northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters. Quarter size hail was reported 3 
         miles south of Parkston at 157 pm. 

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Ethan around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4337 9782 4340 9799 4371 9799 4366 9767
TIME...MOT...LOC 1917Z 211DEG 20KT 4343 9790 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:23 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 23, 12:23 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1223 PM CDT Wed May 23 2018

.SHORT TERM...(Today and Tonight)
Issued at 339 AM CDT Wed May 23 2018

A couple areas of thunderstorms in the CWA early this morning. First
is a line along the elevated warm front lifting through southwest
Minnesota/northern Iowa, and the second the eastern edge of a line
extending through western/central SD. Latest hi-res guidance
suggests the eastern line lifts northeast out of the CWA prior to
daybreak, though will have to monitor for weaker/more scattered
secondary line developing near the same location. Early focus will
thus be on the western area where there is modest consensus on some
scattered activity affecting locations from the mid-James Valley
westward into the mid-late morning hours.

Afternoon/early evening hours largely look dry, though a few hi-res
solutions indicate potential for isolated storm development in our
far west/north. With the heat/humidity continuing to build into the
area, certainly begin to see the increase in instability that could
support isolated development. Confidence in this is low given lack
of any additional trigger, so will keep pops sub-mentionable for
most areas prior to 24/00Z, but certainly worth watching throughout
the day. Speaking of that heat, low level temps support widespread
mid-upper 80s for highs today, possibly pushing 90 in a few areas
near/west of I-29.

For tonight, shortwave projected to lift into central South Dakota
late evening into the overnight, and main question will be how far
east any potential storms could spread prior to losing support.
Along with the shortwave, area of warm advection remains focused
west of I-29, so will keep our pops concentrated in this area as
well. Difficult to argue with the marginal wind/hail outlook from
SPC given the degree of instability, though warm layer getting
fairly deep, mid-level lapse rates are not overly steep and shear
also pretty weak, so would not expect much more than marginally
severe hail at best.

.LONG TERM...(Thursday through Tuesday)
Issued at 339 AM CDT Wed May 23 2018

Wednesday night activity looks to diminish by 12Z Thursday as the
low level jet weakens and warm advection largely lifts north of the
area. Attention will then turn to stronger wave swinging out of the
western Dakotas by mid-late Thursday afternoon. Surface low and warm
front remain well north of the area, but dry line approaches our far
western counties by 22Z-00Z, which along with upper support should
focus convective chances in our western CWA Thursday afternoon.
Possible we could see activity in the warm sector farther east, but
anticipate this would be more isolated and will keep pops in the
slight chance range east of Brookings-Lake Andes until after 25/00Z.

Would expect scattered activity to spread east across the forecast
area through the evening/overnight as the wave continues to lift
northeast. Somewhat steeper mid-level lapse rates supportive of
isolated hail threat, and projected DCAPE values in excess of
1000J/kg at times suggest potential for damaging winds as well.
Overall deep layer shear unimpressive, though, so would favor pulsy
multi-cell development over supercells. Deep warm layer along with
precipitable water values 1.3-1.5"/99th percentile also suggest
potential for locally heavy rain.

Overnight activity should be exiting eastern CWA early Friday
morning, leaving upper ridge to slowly build into the region for the
holiday weekend. This will place main focus on continuation of above
normal temperatures. 850mb temperatures projected to be at/above the
95th percentile of climatology in the NAEFS, which could make this
holiday weekend feel more like the 4th of July than Memorial Day,
with highs in the upper 80s-lower 90s and lows in the lower-mid 60s.
Models show spotty precipitation chances within the upper ridge, but
timing/location ill-defined with little consensus, so will go with a
largely dry forecast through the weekend, with just some low chances
creeping in late Sunday night/Monday across our northern areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1217 PM CDT Wed May 23 2018

VFR is expected to be the dominant category at the TAF sites
through the 18Z TAF set. That said there are some challenges. In
the near term this afternoon, small, popcorn type showers and
isolated storms will develop, especially affecting the KHON and
possibly KFSD TAF sites. This will be closely monitored for
amendments when or if these small showers occur. Tonight, VCTS is
warranted at the KHON and KFSD TAF sites as activity develops
over the western plains and possibly nudges eastward later tonight
for the KHON and KFSD TAF sites. Not enough confidence to include
any TSRA potential in a tempo group so opted to go the VCTS route
as a heads up. Finally, as the low level jet increases tonight,
there will be a threat for low level wind shear.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...MJ
Hazardous weather outlook, May 23, 3:59 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
359 AM CDT Wed May 23 2018

IAZ003-MNZ071-072-080-081-089-090-097-240900-
Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will linger into the mid to late morning
hours before diminishing. Locally heavy rainfall, with isolated
flash flooding or ponding of water will be the primary threat,
with small hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

SDZ038-050-052-053-057>060-063>065-068-240900-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this morning.
Severe weather is not anticipated, though locally heavy downpours
will be possible. Additional storms may develop west of the James
River this evening, spreading east overnight. Isolated severe
storms with hail to the size of half dollars and wind gusts to 60
mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by late Thursday afternoon,
continuing into Thursday night. A few of these storms may be
severe, with large hail and damaging wind gusts the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

IAZ001-002-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ039-040-
054>056-061-062-066-067-069>071-240900-
Lyon IA-Osceola-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Kingsbury-Brookings-
Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-Yankton-
Clay SD-Union-
359 AM CDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible toward the
Highway 14 corridor this morning. Severe weather is not
anticipated, though locally heavy downpours will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional storms will be possible by Thursday evening. A few of
these storms may be severe, with large hail and damaging wind
gusts the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today and tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:23 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury24 min
May 23, 2:28 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson16 min
May 23, 3:51 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.